Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

May 3, 2015Pope County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 3, 2015, 9:32 AM CDT for Pope County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2015, 9:32 AM CDT (14:32 UTC)
Expired
May 3, 2015, 10:00 AM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WWUS83 KMPX 031432
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT SUN MAY 3 2015
 
MNZ048-031500-
POPE-
932 AM CDT SUN MAY 3 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POPE COUNTY 
THROUGH 1000 AM CDT...

AT 931 AM CDT...A STRONG THUNDERSTORM WAS OVER GLENWOOD AIRPORT...OR
20 MILES SOUTH OF ALEXANDRIA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...GROVE LAKE...VILLARD...WESTPORT...SEDAN...GLENWOOD
AIRPORT...LAKE MINNEWASKA AND LONG BEACH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4548 9513 4551 9544 4569 9545 4572 9515
TIME...MOT...LOC 1431Z 269DEG 19KT 4561 9534 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 3, 6:45 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 3, 6:45 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 AM CDT SUN MAY 3 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT SUN MAY 3 2015

MAIN CONCERN FOR TODAY IS THE SEVERE POTENTIAL LATE THIS AFTERNOON
AND EARLY THIS EVENING FROM WEST CENTRAL WISCONSIN TO SOUTH CENTRAL
MINNESOTA. THE FRONT EXPECTED TO KICK OFF THUNDERSTORMS THIS
AFTERNOON WAS LOCATED FROM NORTH CENTRAL MN TO NERN SODAK AT 3 AM. A
COUPLE CLUSTERS OF THUNDERSTORMS ARE ONGOING THIS MORNING AHEAD OF
THIS FRONT...AND HAVE BEEN SHOWING SIGNS OF DIMINISHING DURING THE
PAST COUPLE HOURS. THE IMPULSE RESPONSIBLE WILL PUSH EAST ACROSS
CENTRAL/NORTHERN MN THROUGH EARLY MORNING AND THERE MAY NOT BE MUCH
MORE THAN A FEW SHOWERS BY SUNRISE NORTH OF I-94. LITTLE WILL FOCUS
ADDITIONAL DEVELOPMENT THROUGH THE EARLY AFTERNOON...ALTHOUGH CANNOT
RULE OUT AN ISOLATED SHOWER OR STORM GIVEN THE PRESENCE OF LEFT OVER
BOUNDARIES FROM OVERNIGHT. AS THE FRONT APPROACHES AND MID LEVEL
LAPSE RATES STEEPEN ATOP A MOISTENING BOUNDARY LAYER THIS
AFTERNOON...ADDITIONAL DEVELOPMENT WILL OCCUR FROM NWRN WI TO FAR
ERN MN SOMETIME BETWEEN 19-21Z. THE BEST FORCING AND THUS MOST
WIDESPREAD ACTIVITY WILL BE THERE THIS AFTERNOON...WITH MORE
DISCRETE CELLS ACROSS SRN MN WHERE FORCING WILL BE WEAKER INITIALLY.
A QLCS SHOULD FORM WITHIN A COUPLE HOURS OF INITIATION AND SAG
SOUTHEAST BY EARLY EVENING. A FEW BOWING SEGMENTS MAY BRING STRONGER
WIND GUSTS AND THE MORE INTENSE CORES MAY BE CAPABLE OF LARGE HAIL.

DRIER AND COOLER AIR WILL PUSH IN TONIGHT WITH CLEAR SKIES EXPECTED
OVERNIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 AM CDT SUN MAY 3 2015

LONGER TERM CONCERNS ARE TIMING OF UPPER LEVEL SHORT WAVE TROUGHS
AND ATTENDANT SURFACE FRONTAL PASSAGES. TEMPERATURES COOL INTO
EARLY IN THE WEEK...WITH TUESDAY LOOKING TO BE THE COOLEST DAY OF
THE WEEK. OVERALL TREND IS ABOVE NORMAL WITH SEVERAL CHANCES FOR
PRECIPITATION DURING THE PERIOD.

INITIALLY...MONDAY WILL BE THE DRIEST DAY OF THE WEEK...WITH HIGH
PRESSURE DOMINATING IN THE WAKE OF THE COLD FRONT. THE FRONTAL
BOUNDARY THAT STALLS TO THE SOUTH OVER IOWA...WILL LIFT BACK NORTH
AS A WARM FRONT MONDAY NIGHT AND TUESDAY. THIS SHOULD BRING IN
MORE CLOUDS AND A DECENT SHOT OF SHOWERS AND A FEW THUNDERSTORMS
ACROSS THE SOUTHERN PORTION OF THE CWA. INSTABILITY IS LIMITED
WITH THIS SURGE OF MOISTURE...THEREFORE ANY SIGNIFICANT SEVERE
THREAT IS MINIMAL.

SOUTHWEST FLOW ALOFT THEN IS THE RULE THROUGH THE REMAINDER OF THE
WEEK. THE NEXT SIGNIFICANT SHORT WAVE APPROACHED THE AREA LATER
WEDNESDAY NIGHT AND THURSDAY AND SHOULD DRAG A FRONTAL BOUNDARY
ACROSS THE AREA. THIS WILL BRING ANOTHER GOOD SHOT OF RAIN TO THE
REGION...AS MOISTURE WILL HAVE INCREASED IN THE WAKE OF THE WARM
FRONT. PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.50 INCHES
WEDNESDAY AND THURSDAY. THIS SHOULD BE ABLE TO GENERATE SOME MORE
WIDESPREAD RAINFALL FOR THE AREA. CURRENTLY HAVE AROUND ONE HALF
TO THREE QUARTERS OF AN INCH OF QPF FROM MONDAY THROUGH
WEDNESDAY. THURSDAY LOOKS TO BE EVEN A BETTER DAY FOR RAIN FOR THE
CWA.

SOME MODEL DIFFERENCES IN TIMING AND MOVEMENT OF THE FRONT INTO
THURSDAY NIGHT AS FLOW ALOFT TRENDS TO REMAIN MORE SOUTHWEST. WE
MAY BE ABLE TO TRIM POPS FRIDAY INTO SATURDAY AS HIGH PRESSURE
MOVES IN BEHIND THE FRONT. RETAINED THE SMALL CHANCE POPS FOR
NOW...IN DEFERENCE TO MODEL TRENDS. ANOTHER SIGNIFICANT TROUGH
COMES ASHORE OVER THE WESTERN CONUS LATE IN THE WEEK...AND WILL
LIKELY AFFECT THE WEATHER LATER INTO NEXT WEEKEND.

LOOKING AT MORE SENSIBLE WEATHER...THE FIRE WEATHER THREAT IS
LESSENING WITH EACH WARM DAY AS SPRING GREEN UP CONTINUES. MONDAY
AFTERNOON WILL SEE HUMIDITY DROPPING INTO THE LOWER 20S PERCENT
AGAIN BUT NORTHEASTERLY FLOW IS NOT EXPECTED TO BE STRONG ENOUGH.
FROST THREAT IS MINIMAL THIS WEEK AS WELL WITH THE AREA SEEING
HIGHER DEWPOINTS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 645 AM CDT SUN MAY 3 2015

A COLD FRONT IS ABOUT TO REACH KAXN AND WILL CONTINUE PUSHING
SOUTHEAST TODAY...REACHING THE TWIN CITIES AROUND MID AFTERNOON
AND KEAU BY EARLY EVENING. CONFIDENCE REMAINS HIGH ON A BKN LINE
OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING NEAR OR JUST NORTH/EAST
OF THE TWIN CITIES AROUND 20Z AND PROGRESSING ACROSS WEST CENTRAL
WI AND SE MN THROUGH THE EARLY EVENING HOURS. CONTINUED THE TEMPO
GROUP AT KEAU IN THE 22Z-00Z PERIOD ALONG WITH WIND GUSTS TO 45
KNOTS.

KMSP...A COLD FRONT WILL PASS THE AIRFIELD AROUND 21Z WITH WINDS
SWITCHING FROM SW TO NW. SCT SHRA/TSRA WILL ACCOMPANY THE FRONT IN
THE 20Z-23Z PERIOD.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS N-NE 5-10 KTS.
TUE...VFR EARLY. SHRA/TSRA AFTN/EVE WITH MVFR/IFR CIGS/VSBYS.
WINDS SE 10-20 KTS.
WED...VFR. CHC MVFR/IFR CIGS/VSBYS IN SHRA/TSRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, May 3, 4:45 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 AM CDT SUN MAY 3 2015

MNZ041>045-047>052-054>059-064>066-073-040915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
445 AM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY BUT
THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ053-060>063-067>070-074>076-082-083-091-WIZ014-015-023-040915-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-POLK-
BARRON-ST. CROIX-
445 AM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY BUT
THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A LINE FROM BLUE EARTH TO OWATONNA AND
RED WING IN MINNESOTA...AND FROM ELLSWORTH TO CHETEK IN WISCONSIN.

MNZ077-078-084-085-092-093-WIZ016-024>028-040915-
RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-RUSK-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
445 AM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH
FRIDAY. THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 3, 9:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT SUN MAY 3 2015

MNZ048-031500-
POPE-
932 AM CDT SUN MAY 3 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POPE COUNTY
THROUGH 1000 AM CDT...

AT 931 AM CDT...A STRONG THUNDERSTORM WAS OVER GLENWOOD AIRPORT...OR
20 MILES SOUTH OF ALEXANDRIA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...GROVE LAKE...VILLARD...WESTPORT...SEDAN...GLENWOOD
AIRPORT...LAKE MINNEWASKA AND LONG BEACH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4548 9513 4551 9544 4569 9545 4572 9515
TIME...MOT...LOC 1431Z 269DEG 19KT 4561 9534

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:59 AM CDTSpecial Weather StatementMPXPope31 min
May 3, 4:03 PM CDTSpecial Weather StatementMPXCarver27 min
May 3, 4:15 PM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Scott45 min
May 3, 4:20 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott55 min
May 3, 4:31 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Rice, Scott44 min
May 3, 4:48 PM CDTSpecial Weather StatementMPXAnoka27 min
May 3, 5:08 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Washington52 min
May 3, 5:21 PM CDTSpecial Weather StatementMPXDakota, Rice, Steele, Waseca54 min
May 3, 6:19 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn71 min
May 3, 6:26 PM CDTSpecial Weather StatementMPXGoodhue, Steele34 min
May 3, 6:48 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele27 min
May 3, 5:34 PM CDTSevere Thunderstorm WarningMPXPierce26 min
May 3, 5:58 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix62 min
May 3, 6:53 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin67 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.